Alert archive / Illinois / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 64, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 5, 1999, 8:08 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 1999, 8:08 PM CDT (01:08 UTC)
- Expired
- May 5, 1999, 9:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Christian County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 57 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1866 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 060109 RRA SVRSPI ILC021-167-060200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 808 PM CDT WED MAY 5 1999 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHRISTIAN COUNTY IN CENTRAL ILLINOIS SANGAMON COUNTY IN CENTRAL ILLINOIS * UNTIL 900 PM CDT * AT 805 PM CDT... DOPPLER RADAR INDICATED ANOTHER SEVERE THUNDERSTORM 15 MILES SOUTH OF SPRINGFIELD...JUST EAST OF DIVERNON... MOVING NORTH NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PAWNEE KINCAID TOVEY EDINBURG ROCHESTER BUFFALO DAMAGING WIND GUSTS OF 60 MPH OR HIGHER AND LARGE HAIL CAN BE EXPECTED. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. KETCHAM/GOETSCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:20 PM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, May 5, 2:20 PM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 220 PM CDT WED MAY 5 1999 MODELS OVERALL IN DECENT AGREEMENT NEXT 48 HRS AS THE STRONG UPPER LEVEL LOW OVER FAR SE SD CREEPS NE INTO N WI BY 12Z/FRI. ACCOMPANING 985 MB SURFACE LOW TO SLOWLY WEAKEN NE INTO THE UPPER MISSISSIPPI VALLEY BY DAYBREAK FRI WITH SURFACE COLD FRONT IN FAR W IL/SE IL TO PULL INTO FAR E IL BY 12Z/FRI THEN PASS E OF THE STATE BY MID MORNING. FORECAST CHALLENGE WILL BE POPS...AMOUNT OF RAIN AND POSSIBLE FLASH FLOOD WATCH ALONG WITH SLIGHT SEVERE RISK TONIGHT ESPECIALLY SE IL AS ONE SHORT WAVE ROTATES NE ACROSS SE IL/INDIANA TONIGHT. A STRONG SHORT WAVE THEN PUNCHES THROUGH IL IN THE WAKE OF THE FRONT AROUND 18Z FRI. THEN NEED TO ADDRESS AMOUNT OF COOLING BEHIND COLD FRONT LATE THIS WORK WEEK AND PROLONGED CHANCES OF SHOWERS WITH STRONG UPPER LEVEL DEPARTING SLOWLY N TOWARD LAKE SUPERIOR/CANADA. ISOLATED THUNDERSTORMS DEVELOPING IN S IL EARLY THIS AFTERNOON WITH A SVR CELL NEAR MT VERNON HEADING NE TOWARD CLAY CO. WHERE CAPES NEAR 3000 J/KG. STRONG CAPE OVER CENTRAL IL MAINING PARTLY SUNNY SKIES...WARM... WINDY AND DRY CONDITIONS SO FAR...BUT CHANGES ARE ON THE WAY. SHOWERS AND THUNDERSTORMS TO BECOME MORE NUMEROUS SE OF I-70 THIS EVENING AS FRONT AND SHORT WAVE APPROACHES. GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ELSEWHERE WITH LIKELY CHANCE EASTCENTRAL BY DAN/CMI. BEST INSTABILITY TO AFFECT LOWER OH/TN VALLEYS TONIGHT WHERE MODERATE-HIGH RISK OF SVR WX BUT SE HALF OF IL REMAINS IN AT LEAST A SLIGHT RISK WHERE CAPES RUN 2000-3000 J/KG AND LI FROM MINUS 4-8C. SE IL RECEIVED 0.75-1.00 INCH OF RAIN LAST NIGHT AND WILL LIKELY GET THIS MUCH AGAIN TONIGHT WITH LOCALLY HIGHER AMOUNTS BY LWV. BY CONTRAST ONLY TENTH-QUARTER INCH FROM PIA NW TO GBG. WILL AGAIN SHY AWAY FROM FLASH FLOOD GUIDANCE AS STORMS FAIRLY QUICK MOVERS NE AT 30 KTS. FFG FOR SE IL RANGE FROM 0.6-1.3/ 1 HR...1.1-1.9/ 3 HR AND 1.6-2.5/ 6 HR. LIKELY CHANCE OF SHOWERS AND A FEW THUNDERSTORMS FAR E IL EARLY THU MORNING UNTIL FRONT CLEARS E OF STATE. THEN LIKELY CHANCE OF SHOWERS AND A POSSIBLE THUNDERSTORMS N CWA WITH 40-50 POPS S AS NEXT STRONG SHORT WAVE ROTATES THRU AND BEST MOISTURE FOUND. FAR ESE CWA GETS A BIT OF A DRY WEDGE DURING THE AFTERNOON THU SO TO SEE SOME PEEKS OF SUN. LEANED BETWEEN HIGHER FAN AND LOWER FWC POPS NEXT 48 HRS KEEPING AT LEAST PROB30-40 CHANCE OF SHOWERS GOING THU NIGHT/FRI ESPECIALLY N CWA. FWC/FAN TEMPS CLOSE EXCEPT FWC 5-7 WARMER THAN FAN THU. LEANED WITH COOLER FAN NW CWA AND WARMER FWC SE WHERE MORE SUNSHINE POSSIBLE IN AFTERNOON. THOUGH NOT AS WINDY AS PAST 2 DAYS...EXPECT BREEZY CONDITIONS THU/FRI AS S WINDS SHIFT SW OVERNIGHT/EARLY THU MORNING. PRELIMINARY CODED CITY FORECAST FOR COORDINATION... SPI 055/065 050/065 049 55343 PIA 054/064 049/064 047 56443 DEC 056/066 050/064 049 65443 CMI 057/066 051/063 048 76443 MTO 058/068 052/066 050 85332 LWV 061/070 053/068 051 96332 HUETTL AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 130 PM CDT SUN MAY 2 1999 STRONG OMEGA BLOCK TO BEGIN BREAKING DOWN THIS AFTN/TONIGHT AS IT SHIFTS E. 12Z MODEL RUNS ARE MORE AGRESSIVE WITH PACIFIC ENERGY BRINGING MORE CLOUDS AND BETTER CHANCE OF SHOWERS/THUNDERSTORMS MON/TUE. ETA STILL THE DRIEST SCENERIO BUT AVN/NGM MORE IN SYNC AND WILL LEAN IN THIS DIRECTION. FAN/FWC TEMPS 1-3 DEGREES WARMER THAN LAST RUN NEXT 48 HRS. FORECAST CHALLENGE WILL BE WHETHER POPS SHOULD BE INSERTED INTO MONDAY/S FORECAST...TIMING OF INCREASING CLOUD COVER AND AFFECTS ON TEMPS. CLEAR SKIES EARLY TONIGHT TO BECOME MOSTLY CLOUDY OVERNIGHT FROM W-E AND CONTINUE MON AS SHORT WAVE OVER FAR NE CO SHEARS NE INTO THE EASTERN DAKOTAS/W MN BY 12Z/MON THEN DEPARTS INTO CANADA LATE MON. STILL DRY SE IL THRU TUE MORNING BUT WOULD INTRODUCE A 30/40 POP OF A SHOWER NW OF I-57 MON AND WOULD NOT BE SURPRISED FOR AN ISOLATED THUNDERSTORM W OF SPI/PIA WHERE BEST DYNAMICS NICK ALONG WITH DEEPER MOISTURE FIELD. SMALL POP OF A SHOWER MONDAY NIGHT AS SHORT WAVE DEPARTS WITH LINGERING LOW LEVEL MOISTURE AND THETA-E RIDGE FROM E TX N TO MN. MUCH STRONGER UPPER LEVEL TROUGH OVER AK AND THE CANADIAN W COAST TO DIG INTO THE ROCKIES THRU TUE WITH AVN SHOWING IT EVOLVING INTO A STRONG NEGATIVE TITLED TROUGH LIFTING INTO IL BY 12Z/WED. AMPLE GULF MOISTURE LIFTING N AHEAD OF PACIFIC COLD FRONT POISED JUST W OF IL BY 12Z/WED WITH 988 MB SURFACE LOW OVER UPPER MS VALLEY AND H85 JET INCREASING TO 45-50KTS. LIKELY CHANCE OF SHOWERS/THUNDERSTORMS W OF SPI/PIA TUE AFTERNOON AND STATEWIDE TUE NIGHT AND A FEW COULD BE SEVERE. FOLLOWED GUIDANCE TEMPS NEXT 48 HRS AS FAN ONLY 0-3 DEGREES MILDER THAN FWC. PRELIMINARY CODED CITY FORECAST FOR COORDINATION... SPI EW 055/077 058/075 056 14357 PIA EW 055/077 058/075 055 14357 DEC EE 053/077 057/076 056 03246 CMI BE 051/080 056/077 057 02245 MTO BE 051/078 056/078 058 02235 LWV BE 050/079 057/079 060 02134 HUETTL
In the hours before
Local storm report, May 5, 5:35 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
535 PM CDT WED MAY 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM FLORA IL 1 INCH HAIL
05/05/99 CLAY FROM FLORA CITY ESDA
0322 PM 5 S NEWTON IL .75 INCH HAIL
05/05/99 JASPER 1 TO 2 MILES NORTH OF
JASPER/RICHLAND COUNTY
LINE...3 MILE LONG
SWATH OF DIME SIZE
HAIL. FROM JASPER
COUNTY ESDA DIRECTOR.
GOETSCHLocal storm report, May 5, 6:50 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
650 PM CDT WED MAY 05 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0609 PM OLNEY IL WIND DAMAGE
05/05/99 RICHLAND ROOF BLOWN OFF A MOTEL
AT INTERSECTION OF
ROUTE 130 AND 50. FROM
CITY POLICE.
0610 PM LOUISVILLE IL WIND DAMAGE
05/05/99 CLAY TREES BLOWN DOWN NEAR
COURTHOUSE. FROM FLORA
COUNTY ESDA.
0610 PM OLNEY IL WIND DAMAGE
05/05/99 RICHLAND NUMEROUS TREES BLOWN
DOWN. FROM SHERIFF.
GOETSCHLocal storm report, May 5, 7:41 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
741 PM CDT WED MAY 05 1999
....TOTAL SUMMARY OF ALL REPORTS FOR 5/5/99 SO FAR...
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM FLORA IL 1 INCH HAIL
05/05/99 CLAY FROM FLORA CITY ESDA.
0322 PM 5 S NEWTON IL .75 INCH HAIL
05/05/99 JASPER 1 TO 2 MILES NORTH OF
JASPER/RICHLAND COUNTY
LINE...3 MILE LONG
SWATH OF DIME SIZE
HAIL. FROM JASPER
COUNTY ESDA DIRECTOR.
0609 PM OLNEY IL WIND DAMAGE
05/05/99 RICHLAND ROOF BLOWN OFF A MOTEL
AT INTERSECTION OF
ROUTE 130 AND 50. FROM
CITY POLICE.
0610 PM LOUISVILLE IL WIND DAMAGE
05/05/99 CLAY TREES BLOWN DOWN NEAR
COURTHOUSE. FROM FLORA
COUNTY ESDA.
0610 PM OLNEY IL WIND DAMAGE
05/05/99 RICHLAND NUMEROUS TREES BLOWN
DOWN. FROM SHERIFF.
0622 PM NEWTON IL WIND DAMAGE
05/05/99 JASPER CONSTRUCTION CULVERTS
BLOWN ONTO ROUTE 33.
FROM SHERIFF.
0626 PM NEWTON IL WIND DAMAGE
05/05/99 JASPER ONE TREE BLOWN DOWN.
FROM SHERIFF.
0638 PM CLAREMONT IL WIND DAMAGE
05/05/99 RICHLAND BARN DESTROYED. FROM IL
STATE POLICE POST.
0647 PM WESTERVELT IL 1 INCH HAIL
05/05/99 SHELBY FROM ESDA.
0647 PM 4 W FINDLAY IL 1 INCH HAIL
05/05/99 SHELBY 3.5 MILES WEST OF
FINDLAY. FROM ESDA.
GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:14 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 61 min |
| May 5, 7:16 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 74 min |
| May 5, 7:47 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 58 min |
| May 5, 8:18 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 42 min |
| May 5, 8:34 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 56 min |
| May 5, 8:39 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 51 min |
| May 5, 9:01 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 59 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.